HDCN Article Review/Hyperlink

Leavey SF, Weinberg J

Thrombotic thrombocytopenic purpura associated with ticlodipine therapy

J Am Soc Nephrol (Apr) 8:689-693 1997

Ticlopidine is an anti-platelet drug effective in preventing stroke and myocardial infarction. It has been shown to inhibit ADP-induced transformation of the platelet glycoprotein IIb/IIIa complex, thus preventing exposure of binding sites for fibrinogen, von Willebrand factor, and other adhesive macromolecules. Leavey and Weinberg report a 52-year-old man who developed thrombotic thrombocytopenic purpura (TTP) while on ticlopidine therapy. Neurological symptoms, renal function and hematological parameters improved with discontinuation of ticlopidine, plasmapharesis with fresh frozen plasma replacement, and forced alkaline diuresis with mannitol. The authors postulate the mechanism of ticlopidine induced TTP involves the direct effect of the drug on vascular endothelium.

Comment: In addition to the case report, the authors discuss eight previously reported cases of ticlopidine induced TTP. No comorbid conditions or concomitant drugs were associated with increased risk of developing TTP while on ticlopidine. The manuscript presents a concise overview of drug induced TTP and comparative data on the postulated pathogenesis of this syndrome. (George R. Aronoff, M.D., University of Louisville, Kentucky)